SP Premium
KRISTINE99

SparkPoints
 

Metformin and Me...

Sunday, March 09, 2014

Metformin is traditionally a medication used for diabetics but also can be used for polycystic ovarian syndrome (PCOS). I nickname PCOS the "ugly syndrome syndrome" because several of the symptoms are subtantial weight gain, adult acne, scalp hair thinning, and hirsuitism. I've never had issues with the hair thinning or abnormally dark hair growth on my face or body, but I definitely have had weight gain issues and adult acne since my early 20s.

My endocrinologist prescribed birth control pills, YAZ, and 2000 mg of metformin daily for several years. But starting in January 2013 I stopped both medications because I wanted to see if I could treat my PCOS through diet and exercise since my symptoms were relatively mild. Even though I haven't been on point with either diet or exercise for the past year, neither have I been too off course. Yet the weight kept creeping up until I was as heavy as I was pre-YAZ and pre-metformin -- about 155-165 lbs. This was the weight I was during college. When I went on YAZ and metformin from 2006 to 2013, my weight stayed around 135-142 lbs. It's also noteworthy that I had my worst bout of adult acne in the summer of 2013.

So I've decided to ease back into taking metformin. I'm hoping the metformin will be sufficient enough to treat the weight gain problem. I really, REALLY don't want to go back on birth control pills, but will reluctantly do so if the metformin doesn't work after a period of time.

I'll say when not if... WHEN I get back down into the 130s I'll be that much more appreciative.

Share This Post With Others
Member Comments About This Blog Post
  • FANNISHMOM
    Good luck. It is much easier to lose the weight when your hormones aren't out of whack.
    2460 days ago
  • SMCDONALD624
    I wish you much success on your journey, I am on medication that makes me gain weight and I am taking topirimate to help curb that ...its working well for me but like you were saying it does have its side effects... I wish you much luck. I know its not easy! emoticon
    2460 days ago
  • Add Your Comment to the Blog Post

    Log in to post a comment


    Disclaimer: Weight loss results will vary from person to person. No individual result should be seen as a typical result of following the SparkPeople program.